Try it
Pharmacology · Cardiovascular: procainamide-induced lupus
Sample itemA man treated with procainamide for ventricular arrhythmia for 18 months develops arthralgia, pleuritis and positive anti-histone antibodies. What should be done?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Stop procainamide, as drug-induced lupus usually resolves after withdrawal
Procainamide, hydralazine and isoniazid can cause drug-induced lupus with anti-histone antibodies, more often in slow acetylators, and renal and CNS involvement is rare. Withdrawal usually leads to resolution.
Option by option
A. Increase the dose of procainamide
A higher dose will worsen it.
B. Switch to hydralazine
Hydralazine is another cause of drug-induced lupus.
C. Continue and add high-dose cyclophosphamide
Immunosuppression is not needed.
D. Stop procainamide, as drug-induced lupus usually resolves after withdrawal (correct)
Correct. Withdrawal is usually curative.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?